MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.5 DRILL BIT WITH QUICK COUPLING/180MM; BIT MILLING STERILE AND NON

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.5 DRILL BIT WITH QUICK COUPLING/180MM; BIT MILLING STERILE AND NON
Model Number SD310.230
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of event is unknown.Device is an instrument and is not implanted / explanted.(b)(6).The device was received, and the product evaluation is in progress.No conclusion can be drawn.Additionally, device history records review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on an unknown date in (b)(6) 2018, patient underwent surgery for a trauma case with a broken pelvis.During the surgery, four (4) drill bits with quick coupling broke at the exact same spot.The surgeon was getting an unknown screw in the pelvis and did not have many chances.Surgeon had to risk not getting proper fixation due to the drill bit breakage.Patient had to receive a different operative plan.Reportedly, four drill bit tips remained in the patient.The procedure was completed with 30 minutes surgical delay.Patient outcome is unknown.This report is for one (1) 2.5 drill bit with quick coupling/180mm.This is report 3 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was conducted.Part # sd310.230 , synthes lot # h583944 , supplier lot # na , release to warehouse date: 15may2018 , manufactured by synthes brandywine.The raw material was confirmed to be correct per the specification with no (relevant) non-conformance noted.No non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.A product investigation was conducted.The instrument was received with the reported condition of ¿broken (2+ pieces) intraoperatively: rm/si: the following investigation flow was performed: broken: it was visually observed that a portion of the distal tip has sheared off from the instrument and was not returned.The balance of the device is in fair condition.The complaint condition is confirmed and the received condition agrees with the complaint description.The cause of the issue could not be definitively traced to use error, misuse/abuse, non-compliance, postoperative trauma.Dimensional inspection was performed per relevant drawing.Diameter of distal tip proximal to tip breakage: ø 2.5 +/- 0.2 mm; measured dimensions: shaft ø: 2.49 mm; conforming, a review of the current design drawing was performed: no issues were identified.While no definitive root cause could be determined it is possible that any unintended forces encountered by the device during usage or handling could have contributed to complaint condition.The raw material was confirmed to be correct per the specification with no (relevant) non-conformance noted.During the investigation, no product design or manufacturing issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.5 DRILL BIT WITH QUICK COUPLING/180MM
Common Device Name
BIT MILLING STERILE AND NON
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7865151
Report Number2939274-2018-53723
Device Sequence Number16635180
Product Code GFG
UDI-Device Identifier10886982003973
UDI-Public(01)10886982003973
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSD310.230
Device Catalogue NumberSD310.230
Device Lot NumberH583944
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2018
Initial Date Received by Manufacturer 08/23/2018
Supplement Date Received by Manufacturer10/12/2018
Initial Report FDA Received Date09/11/2018
Supplement Report FDA Received Date10/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;